mis-diagnosis - page 2

Hi NP's, My daughter was seen in an urgent care clinic over the weekend by two NP's. She was diagnosed with a virus, when I took her to her pediatrician for follow up on monday she was diagnosed... Read More

  1. by   cgfnp
    Quote from MS._Jen_RN
    I now know what the reaction that I Had to Sulfa 10 yrs ago was. (HSP). Does anyone know if it would happen again if I took the sulfa again. I was told that I was "allergic" to it.
    ~Jen (NP student)
    It may have been HSP, but there are many things that look similar, such as adverse med rx (Erythema Multiform, Stevens Johnson, etc etc). The definitive dx comes from biopsy and pathology along with clinical presentation.

    Many people report drug allergies because many providers tell them they are allergic simply after a bad thing happens while on a pill. I'd say of all the drug allergies reported to me, about 5% are real. Most are actually adverse reactions such as nausea, or a rash which was a sequela of a virus rather than an allergic reaction. The red flags for me are breathing or oropharyngeal involvement.

    This just happened today in my clinic. A patient reported allergy to Augmentin. Without asking, a clinician would assume allergy to all PCN which would wipe out the possibility of using any of the PCN or cephalosporins. A simple question cleared it all up: "what happened when you took the Augmentin?" "Well, I threw up".
  2. by   MS._Jen_RN
    Quote from cgfnp
    It may have been HSP, but there are many things that look similar, such as adverse med rx (Erythema Multiform, Stevens Johnson, etc etc). The definitive dx comes from biopsy and pathology along with clinical presentation.

    Many people report drug allergies because many providers tell them they are allergic simply after a bad thing happens while on a pill. I'd say of all the drug allergies reported to me, about 5% are real. Most are actually adverse reactions such as nausea, or a rash which was a sequela of a virus rather than an allergic reaction. The red flags for me are breathing or oropharyngeal involvement.

    This just happened today in my clinic. A patient reported allergy to Augmentin. Without asking, a clinician would assume allergy to all PCN which would wipe out the possibility of using any of the PCN or cephalosporins. A simple question cleared it all up: "what happened when you took the Augmentin?" "Well, I threw up".
    I see that too. The allergies that aren't really allergies. My favorite one was a woman who reported that she got an itchy vagina from an Abx (Yeast infection maybe?? Hello. . . .)
    I guess the question is, even if it was StevenJohnson Syndrome, or something other than HSP (which I'm pretty sure it was, fits exactly) will the same thing happen (or be likely to) if I took it again? I am truly allergic to PCN (anaphylatic type rxn)and being "allergic" to Sulfas too make me more difficult to tx.
    *sorry to hijack the tread ya'll*
    ~Jen
  3. by   cgfnp
    Quote from MS._Jen_RN
    I see that too. The allergies that aren't really allergies. My favorite one was a woman who reported that she got an itchy vagina from an Abx (Yeast infection maybe?? Hello. . . .)
    I guess the question is, even if it was StevenJohnson Syndrome, or something other than HSP (which I'm pretty sure it was, fits exactly) will the same thing happen (or be likely to) if I took it again? I am truly allergic to PCN (anaphylatic type rxn)and being "allergic" to Sulfas too make me more difficult to tx.
    *sorry to hijack the tread ya'll*
    ~Jen
    Since the etiology is unknown, it may return with sulfa re-exposure. Since there are macrolides and quinolones, I'd steer clear of sulfa.

close